Kentucky, 2005

Drought in Kentucky, November 1 to 30, 2005

November 1 to 30, 2005 · NWS RLX · 4 events in 4 counties and zones

5 inches across extreme northeast Kentucky. Normal November precipitation should be over 3 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Total monthly precipitation was only 1.8 to 2.5 inches across extreme northeast Kentucky. Normal November precipitation should be over 3 inches. With vegetation going dormant, no serious water related problems were noted. However, the normal recharge of the ground water during the colder months, was having a slow start. The long term Palmer Drought Index rose slightly during the month, but remained below minus 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 31, 9:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 31, 9:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EST MON OCT 31 2005

.SHORT TERM (REST OF TONIGHT)...

HIGH PRESSURE STILL IN CONTROL. CLOUDS A BIT SLOWER TO APPROACH FROM
THE WEST..HAVE ADJUSTED CLOUD AMOUNTS DOWN OVERNIGHT IN THE WEST. WINDS
NOW ESSENTIALLY CALM...BUT WILL START A GOOD SOUTHERLY PUFF AROUND
DAWN AS PRESSURE GRADIENT INCREASES. HAVE ALSO ADJUSTED FOR A
STEEPER DROP IN TEMPS THIS EVENING...ALTHOUGH MIN TEMPS LOOK GOOD.

&&

.PREVIOUS DISCUSSION...
(ISSUED 616 PM EST MON OCT 31 2005)

AVIATION...

COLD FRONT PROGGED ACROSS THE CWA TUESDAY. VFR ACROSS THE CWA WITH
CLOUDS AT OR ABOVE 120 THRU 12Z TUESDAY. ALONG AND BEHIND THE FRONT
WHICH BEGINS TO CROSS THE CWA AFTER 12Z...GENERAL MVFR CEILINGS WITH
BKN-OVC015-030 WITH VSBY LOWERING TO 4-5 MILES IN LIGHT RAIN
SHOWERS...IMPROVING OVER WESTERN SECTION TO BKN025-035 AFTER
21Z.

PREVIOUS DISCUSSION...
(ISSUED 152 PM EST MON OCT 31 2005)

LONG TERM (TUESDAY NIGHT THROUGH WEDNESDAY NIGHT)...

THE FRONTAL BOUNDARY EXITS THE MOUNTAINS TUESDAY EVENING AS WESTERLY
FLOW AND HIGH PRESSURE BUILD IN.  THERE IS NOT A TREMENDOUS AMOUNT
OF COLD AIR ASSOCIATED WITH THIS FRONT WITH THE HIGH BUILDING IN
FROM THE SOUTHWEST.  500H HEIGHTS EVEN BUILD OVERNIGHT AND INTO
WEDNESDAY BEHIND THE FRONT.  WILL CARRY A LOW POP DURING THE EARLY
EVENING HOURS TUESDAY NIGHT BEFORE DROPPING POPS AFTER MIDNIGHT.
DRY WEATHER IS EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT WITH HIGH
PRESSURE DOMINANT.

HIGH TEMPERATURES WILL NOT BE MUCH DIFFERENT ON WEDNESDAY COMPARED
TO TUESDAY...MAINLY IN THE 60S ACROSS THE LOWLANDS...AND UPPER 40S
TO LOWER 50S HIGHEST ELEVATIONS.  GENERALLY WENT CLOSE TO MAV
GUIDANCE FOR HIGHS BUT WENT BELOW MOS ON WEDNESDAY NIGHT FOR LOWS.
THE RATIONALE BEING CLEAR SKIES AND HIGH PRESSURE IN PLACE SHOULD
ALLOW FOR EARLY DECOUPLING AND GREAT RADIATION THROUGH A DRY
AIRMASS.

PREVIOUS DISCUSSION...
(ISSUED 106 PM EST MON OCT 31 2005)

SHORT TERM (REST OF TODAY THROUGH TUESDAY)...

NAM APPEARS TO HAVE REASONABLE HANDLE ON SYSTEM OVER THE MIDDLE OF
THE COUNTRY.  COLD FRONT ASSOCIATED WITH THIS SYSTEM TRAVERSES AREA
TUESDAY...WITH POSSIBILITY OF WEAK FLAT WAVE ALONG IT AS IT MOVES
INTO THE WV MOUNTAINS.  USED NAM TO POPULATE POPS FROM PE TO POP
TOOL AND SKY AND AVIATION GRIDS FROM THE MODEL LEVEL RH FIELDS.

TEMPERATURES LOOKED MORE OR LESS ON TRACK FROM THIS DISTANCE...IN
REALITY HIGHS TUESDAY MAY BE ATTAINED IN EARLY SUNSHINE EAST AND
LATE SUNSHINE FAR WESTERN PART OF THE AREA.  NUMBERS HAVE TRENDED
LOWER AND THE FORECAST REPRESENTS A BLEND TO THE HIGHER END OF THE
MOS SUITE.  GUIDANCE LOOKS TEMPORALLY CONSISTENT ALTHOUGH A SPREAD
IS MAINTAINED ON LOWS TONIGHT...USED A BLEND IN MOST CASES WITH
PARTIAL DECOUPLING IN ORDER.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...JMV
Hazardous weather outlook, Oct 31, 3:17 AM EST, 20 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EST MON OCT 31 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
317 AM EST MON OCT 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Boyd

When
November 1, 12:00 AM EST to November 30, 11:00 PM EST
Where
Boyd forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Drought, Carter

When
November 1, 12:00 AM EST to November 30, 11:00 PM EST
Where
Carter forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Drought, Greenup

When
November 1, 12:00 AM EST to November 30, 11:00 PM EST
Where
Greenup forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Drought, Lawrence

When
November 1, 12:00 AM EST to November 30, 11:00 PM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480989, 5480990, 5480991, 5480992.